Idaho, 2006

Wildfire in Idaho, July 3 to 16, 2006

July 3 to 16, 2006 · NWS PIH · 1 event in 1 county or zone

The Burnt fire in the South Central Highlands burned 9,042 acres of mainly Juniper about 20 miles southeast of Malta. No property damage occurred with this fire.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Burnt fire in the South Central Highlands burned 9,042 acres of mainly Juniper about 20 miles southeast of Malta. No property damage occurred with this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 3, 8:45 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 8:45 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
945 AM MDT MON JUL 3 2006

.DISCUSSION...LATEST RADAR LOOP SHOWING VIRGA SHOWER BANDS MOVING
ACROSS SE ID. THIS ACTIVITY IS ASSOCIATED WITH AN EXITING UPPER JET.
NEXT SIGNIFICANT WAVE WILL MOVE INTO SW ID LATER THIS AFTERNOON AS
THE NOSE OF ANOTHER 3H JET MAX NUDGES NORTH. EXPECT CONVECTION TO
FIRST BEGIN ACROSS MT/ID BORDER BY EARLY AFTERNOON WITH A SECOND
AREA DEVELOPING ACROSS SW ZONES (AHEAD OF UPPER JET) LATE IN THE
DAY. MAIN THREAT WILL BE HAIL AND HEAVY RAIN WITH THE STORMS.
SEE DISCUSSION BELOW FOR DETAILS.....

WINTHER

OVERALL UNSETTLED PATTERN REMAINS IN PLACE THROUGH
FCST PERIOD. WV IMAGERY SHOWS WEAK SHORTWAVE MOVING NORTHEAST
THROUGH CENTRAL CAL THIS MORNING. GOOD MOISTURE AND INSTABILITY IN
PLACE AND MODEL SOUNDING INDICES BORDER SEVERE LIMITS AS WELL.
THUS ADDED SMALL HAIL AND GUSTY WINDS TO ALL AREAS FOR THIS
AFTN/EVE. MOISTURE DECREASES A LITTLE BIT FOR TUE SO LEFT
HIGHLIGHTED WORDING OUT OF GRIDS...BUT KEPT ISOLD TO SCT COVERAGE
IN AS WELL. WED LOKOS TO BE THE MOST INTERESTING DAY OF THE WEEK.
GFS CONSISTENT PAST SEVERAL DAYS IN BRINGING STRONG CONVECTIVE
COMPLEX NORTH THROUGH FCST AREA WED AS PACIFIC LOW APPROACHES BC CANADA.
EC SHOWS THIS FEATURE AS WELL. WRF/NAM GIVES THIS FEATURE A LITTLE
EASTERLY PUSH THUS KEEPS IT JUST SOUTH OF FCST AREA. HAVE TRENDED
FCST TOWARD GFS SOLN WITH HIGH CHANCE POPS OVER FCST AREA THROUGH
THE DAY. HAVE NOT BOUGHT OFF ON AMOUNT OF CONVECTIVELY-FORCED
COOLING INDICATED BY GFS GUIDANCE ALTHOUGH TRENDED TEMPS DOWNWARD
A LITTLE. FOR THU THROUGH MON KEPT FCST UNSETTLED. LATEST GFS RUN
HAS BECOME MORE PROGRESSIVE WITH PACIFIC LOW...LIFTING BASE OF
PACIFIC LOW THROUGH FCST AREA AS NEG TILT TROUGH LATE THU INTO
FRI. LATEST EC RUN SEEMS TO SLOW DOWN THIS FEATURE JUST A BIT. BY
THE WEEKEND...00Z GFS HAS PUSHED UPPER LOW WELL INTO INTERIOR
CANADA WHILE EC REDEVELOPS LOW OFF COAST. UPSHOT IS THAT GFS HOLDS
ON TO COOL TROUGHY CONDITIONS OVER IDAHO WHILE EC MAINTAINS
RIDGE/SOUTHWEST FLOW. THUS KEPT GRIDS UNCHANGED WITH PERSISTENT
TEMPS AND ISOLD POPS OVER HIGHER TERRAIN. DMH

&&

.AVIATION...WIDESPREAD VFR CONDITIONS THROUGH TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS...SOME WITH GUSTY WINDS AND SMALL
HAIL...WILL CONTINUE TO IMPACT MAINLY THE HIGHER TERRAIN FROM 18Z TO
06Z. THE STRONGER STORMS WILL BE ACCOMPANIED BY MVFR CONDITIONS.  WAW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 4:07 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
507 AM MDT MON JUL 3 2006

IDZ017>025-031-032-041200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
507 AM MDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF EASTERN IDAHO. LOCALLY HEAVY
RAIN...GUSTY WINDS...AND SMALL HAIL CAN BE EXPECTED. THE STRONGEST
STORMS TODAY MAY BECOME SEVERE IN EASTERN IDAHO...PRODUCING WIND GUSTS
OVER 60 MPH AND HAIL TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST EACH AFTERNOON AND EVENING THROUGH THE
REMAINDER OF THE FORECAST PERIOD. AT THIS TIME...THE BEST CHANCE
FOR THUNDERSTORMS APPEARS TO BE WEDNESDAY WHEN A STRONG
DISTURBANCE IS FORECASTED TO MOVE NORTH ACROSS EASTERN IDAHO. THE
AIRMASS REMAINS VERY MOIST THROUGH THIS TIME...SO LOCALLY HEAVY
RAINFALL IS POSSIBLE ALONG WITH SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Highlands

When
July 3, 1:00 PM MST to July 16, 4:00 PM MST
Where
South Central Highlands forecast zone
Reported by
GOVT OFFICIAL

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523145.